Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at May 16, 2021, 6:04 PM CDT for Stanton County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2021, 6:04 PM CDT (23:04 UTC)
- Expired
- May 16, 2021, 7:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Dodge City, KS
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 152 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
189 WWUS83 KDDC 162304 SPSDDC Special Weather Statement National Weather Service Dodge City KS 604 PM CDT Sun May 16 2021 KSZ074-170000- Stanton KS- 604 PM CDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STANTON COUNTY UNTIL 700 PM CDT... At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near Johnson City, moving north at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Johnson City. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southwestern Kansas. LAT...LON 3773 10157 3745 10159 3744 10182 3773 10191 TIME...MOT...LOC 2304Z 173DEG 12KT 3753 10172 $$ GERARD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 16, 6:01 PM CDT, 3 minutes earlier.
Area forecast discussion, May 16, 6:01 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 601 PM CDT Sun May 16 2021 ...Updated Mesoscale Discussion... .MESOSCALE DISCUSSION... Issued at 553 PM CDT Sun May 16 2021 Isolated to widely scattered thunderstorms possible this evening across western Kansas. Heavy rainfall and wind gusts up to 60 mph will be the main hazards. A few storms will be capable of dime to near quarter size hail. Bunkers storm motion and 700mb to 300mb winds continue to indicate that the developing thunderstorms will be slow moving. Also given the weak flow and high precipitable water values the main hazards will be periods of heavy rainfall and strong gusty winds. Have seen some reports of hail from some of these storm but the size generally has be less than a nickel. Radar estimates of 1 to 2 inch an hour rainfall rate from the stronger storms earlier this evening so ponding of water on roadways will be possible. && .SHORT TERM...(This evening through Monday) Issued at 151 PM CDT Sun May 16 2021 Another round of thunderstorms will be possible tonight as thunderstorms developing over eastern Colorado late today move into southwest Kansas. The areas we will be monitoring convective initiation later this afternoon will be in extreme southeast Colorado near the New Mexico border and a surface boundary that will extend from east central Colorado into north central Kansas. Given the heating expected during the afternoon and upslope flow the southeastern Colorado storms will be the first to develop and as they develop they will move slowly east towards extreme southwest Kansas. The convection along the surface boundary may hold off until evening but it also is expected to develop and move slowly east during the overnight hours. The winds across eastern Colorado and western Kansas will be weak and 0-6km shear does not favor super cell development. High precipitable water values, weak winds and slow moving storm motions suggests that heavy rain and downburst winds may be the main hazards from these storms as they move into western and north central Kansas overnight. Some hail also can not be ruled out but hail sizes will be mainly less than one inch. Heavy rainfall for the past few nights have been focused across mainly north central and west central Kansas. Based on radar estimates from the past 24 hours on rainfall along with what is expected later tonight the current flash flood watch still looks good for Scott and Lane counties. As these storms move across western Kansas tonight the surface boundary/cold front will drop south across southwest Kansas and move into the Panhandle of Texas and northwest Oklahoma where it will briefly stall out before attempting to return north as a warm front on Monday. Increasing low level moisture and up slope flow will be present behind this surface boundary and may result in some early morning precipitation. It will be interesting to see how far north this boundary will move during the day on Monday if some light rain/drizzle develops early Monday. At this time confidence either way is low so will continue to trend towards the general trend of the latest models. This will favor the warm front lifting north in southwest Kansas during the day as an upper level trough, stronger than the past few upper waves, lifts northeast out of New Mexico and into southwest Kansas during the day. 0-6km shear across western Kansas is forecast to be greater than 30 knots with the flow across the surface boundary supporting the potential for discrete storms, at least early. This would support the chance for severe thunderstorms late day and early Monday night. Large hail, strong winds and periods of heavy rainfall will be possible from the storms. Temperatures on Monday will be tricky given the uncertainty on how far north the warm front will move and how much sun will develop north of this boundary given the depth of low level moisture from the BUFR soundings earlier this morning. If the front moves north and we get some afternoon sun then highs climbing in the upper 70s look possible. On the other hand if the front stays to the south and a northeast wind and cloudy skies linger through late day the highs may struggle to get out of the 60s. .LONG TERM...(Monday night through Sunday) Issued at 151 PM CDT Sun May 16 2021 Monday night into Tuesday the upper low that had been slowly moving east across the four corners region over the past few days will finally begin moving out into the Southern and Central Plains. This will result in at least one more round of widespread thunderstorms early next week before this system finally moves east of western Kansas mid week. Once this system moves east another upper low will begin to move into the four corners region late week/early next weekend. As it does it will be setting the stage for another round of thunderstorms across southwest Kansas not only over the upcoming weekend but also into early next week. Temperatures will be in the 60s and 70s for the start of the work week but are expected to rebound back into the 80s late week. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1217 PM CDT Sun May 16 2021 South southeasterly wind be at 10 to 15 knots today will become north northeast at around 10 knots between 06z and 12z Monday as scattered thunderstorms and a surface boundary moves across southwest Kansas. As this boundary passes an area of low level moisture will begin to spread across southwest Kansas with BUFR soundings suggesting ceilings fall back into the 1000 to 2000ft AGL level towards 12z Monday. The exception will be Liberal where VFR conditions are expected over the next 24 hours. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 73 55 74 / 50 40 80 70 GCK 55 73 53 72 / 60 30 60 70 EHA 54 76 52 74 / 80 30 70 60 LBL 55 76 52 74 / 60 30 70 60 HYS 57 69 56 73 / 50 50 60 70 P28 59 76 59 75 / 50 40 70 70 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday morning for KSZ043-044. && MESOSCALE...Burgert SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, May 16, 4:51 AM CDT, 13 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 451 AM CDT Sun May 16 2021 KSZ030-031-043>046-061>066-074>081-084>090-171000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 451 AM CDT Sun May 16 2021 /351 AM MDT Sun May 16 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There is a Slight Risk of severe thunderstorms again late Sunday as storms develop across eastern Colorado and move east into western Kansas. The main risk from thunderstorms will be torrential rainfall rates as storms may be slow-moving given weak mid level winds. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Elevated risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Thunderstorms are in the forecast for each period Monday through Friday this week. Much of the additional forecast rainfall will occur between Monday Night and Wednesday Night. Days 2-7 Hazards ---------------- * Monday - Lightning: Significant risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Significant risk * Wednesday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight, mainly across far west central and southwest Kansas as storms move out of Colorado. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, May 16, 6:04 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 604 PM CDT Sun May 16 2021 KSZ074-170000- Stanton KS- 604 PM CDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STANTON COUNTY UNTIL 700 PM CDT... At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near Johnson City, moving north at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Johnson City. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southwestern Kansas. LAT...LON 3773 10157 3745 10159 3744 10182 3773 10191 TIME...MOT...LOC 2304Z 173DEG 12KT 3753 10172 GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:11 PM CDT | Special Weather Statement | DDC | Hamilton | 49 min |
| May 15, 9:04 PM CDT | Special Weather Statement | DDC | Morton | 41 min |
| May 15, 9:25 PM CDT | Special Weather Statement | DDC | Lane | 35 min |
| May 15, 9:42 PM CDT | Special Weather Statement | DDC | Morton, Stevens | 48 min |
| May 15, 9:44 PM CDT | Special Weather Statement | DDC | Gray | 46 min |
| May 15, 9:47 PM CDT | Special Weather Statement | DDC | Scott | 43 min |
| May 15, 10:03 PM CDT | Special Weather Statement | DDC | Lane | 42 min |
| May 15, 10:07 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 38 min |
| May 15, 10:11 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 23 min |
| May 15, 10:19 PM CDT | Special Weather Statement | DDC | Wichita | 41 min |
| May 15, 10:23 PM CDT | Special Weather Statement | DDC | Stafford | 52 min |
| May 15, 10:26 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 49 min |
| May 15, 10:31 PM CDT | Special Weather Statement | DDC | Ellis | 44 min |
| May 15, 10:34 PM CDT | Special Weather Statement | DDC | Seward | 41 min |
| May 15, 10:39 PM CDT | Special Weather Statement | DDC | Stevens | 36 min |
| May 15, 10:48 PM CDT | Special Weather Statement | DDC | Trego | 42 min |
| May 15, 11:05 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 18 min |
| May 15, 11:07 PM CDT | Special Weather Statement | DDC | Finney | 38 min |
| May 15, 11:13 PM CDT | Special Weather Statement | DDC | Haskell, Seward | 47 min |
| May 15, 11:26 PM CDT | Special Weather Statement | DDC | Stafford | 34 min |
| May 15, 11:31 PM CDT | Special Weather Statement | DDC | Trego | 14 min |
| May 15, 11:37 PM CDT | Special Weather Statement | DDC | Ellis | 23 min |
| May 15, 11:47 PM CDT | Special Weather Statement | DDC | Finney, Gray, Meade | 43 min |
| May 16, 12:00 AM CDT | Special Weather Statement | DDC | Pawnee | 45 min |
| May 16, 12:18 AM CDT | Special Weather Statement | DDC | Stafford | 27 min |
| May 16, 12:30 AM CDT | Special Weather Statement | DDC | Scott | 45 min |
| May 16, 12:58 AM CDT | Special Weather Statement | DDC | Rush | 47 min |
| May 16, 1:02 AM CDT | Areal Flood Advisory | DDC | Scott | 3 hr |
| May 16, 3:10 AM CDT | Flash Flood Watch | DDC | Lane, Scott | 25 hr |
| May 16, 6:24 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 51 min |
| May 16, 6:35 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 40 min |
| May 16, 6:58 PM CDT | Flash Flood Warning | DDC | Rush | 3 hr |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.